Arizona, 2018

Funnel Cloud in Arizona, October 23, 2018

October 23, 2018 · NWS FGZ · 1 event in 1 county or zone

A trough of low pressure moving across Arizona produced a thunderstorm that created a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A trough of low pressure moving across Arizona produced a thunderstorm that created a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Oct 23, 10:11 AM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Oct 23, 10:11 AM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1011 AM MST Tue Oct 23 2018

.SYNOPSIS...Expect showers and thunderstorms across central and
eastern Arizona through this evening. A few strong to severe
thunderstorms with locally heavy rain, strong winds and hail are
possible. Dry weather is forecast starting Wednesday with above
normal high temperatures this weekend.

&&

.UPDATE...At 945 AM, isolated to scattered thunderstorms were
ongoing from around Flagstaff eastward into Gila, Navajo and
Apache counties. The storm activity was moving north-northeast
around 20-25 mph ahead of an upper low shifting across southern
Arizona today. Cold mid level temperatures are causing increased
instability, and any breaks in the clouds that allow for surface
heating will further increase instability through this afternoon.
There will be the possibility for some strong to severe
thunderstorms, most likely east of I-17 though a few could also
develop as far west as Prescott and southeast Yavapai. Wind shear
this morning will support a few supercells from around I-17 east,
with this threat shifting east into southern Navajo/Apache by this
afternoon. There will also be a localized flood threat through the
afternoon due to training storms. Minor forecast updates were sent
this morning to match radar trends, and to increase storm chances
early this evening especially over eastern Arizona.

&&

.PREV DISCUSSION /316 AM MST/...Scattered showers and a few strong
thunderstorms have developed this morning over central and eastern
Arizona, along an instability axis that extends from SE AZ to near
Flagstaff. This activity is forming ahead of the trough moving
across Baja and into S. Arizona.

We expect active weather today across central and eastern Arizona.
The lift ahead of the trough currently over S. California and
Baja will move into Arizona today, and compliment the diurnal
convective response. We expect the ongoing showers and
thunderstorms to continue through the morning, with more
widespread showers and stronger thunderstorms developing with the
heat of the day, most numerous east of Flagstaff. Some storms will
be strong, and a few severe storms are possible. The primary
threats from the storms will be locally heavy rain, hail, and
gusty winds. Those areas vulnerable to flooding with additional
rainfall across the desert east of Flagstaff to the New Mexico
border should be alert for the possibility of rapidly
deteriorating conditions with the passage of the showers and
thunderstorms through this evening.

The aforementioned trough will pass through Arizona tonight,
bringing an end to the precipitation by Wednesday morning. The
rest of the week will be dry, with above normal high temperatures
expected by this weekend as a large ridge builds across the
Southwest.

&&

.AVIATION...For the 18Z package...Scattered to numerous SHRA/TSRA
will continue through around 01Z along/east of a KPRC-KFLG to four
corners line, with isolated storms west of this line. MVFR
conditions with hail and gusty winds possible near the stronger
storms. Outside of the storms, anticipate VFR conditions winds
generally 10kt or less. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...The most widespread shower and storm coverage will be
across Navajo and Apache counties Tuesday. Wednesday begins a period
of dry weather that will push across the state from west to east
Tuesday night.

.Thursday through Saturday...Expect dry weather and a gradual
warming trend. Afternoon ventilation fair at best due to light
mixing layer winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ
AVIATION...JJ
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Oct 23, 7:46 AM MST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
746 AM MST TUE OCT 23 2018

AZZ013-040-231530-
Little Colorado River Valley in Navajo County-
Northeast Plateaus and Mesas South of Hwy 264-
746 AM MST TUE OCT 23 2018

...SIGNIFICANT WEATHER ADVISORY BETWEEN WINSLOW AND DILKON UNTIL 830
AM MST...

At 744 AM MST, Doppler radar was tracking an area of rain 12 miles
southwest of Castle Butte, or 15 miles northeast of Winslow, moving
northeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible in association with
these rain showers as they move through.

Locations impacted include...
Dilkon, Tees Toh, Cedar Springs, Castle Butte, Seba Dalkai and Indian
Wells.

LAT...LON 3498 11044 3513 11075 3566 11037 3537 10990
TIME...MOT...LOC 1444Z 219DEG 38KT 3516 11048
Special weather statement, Oct 23, 8:13 AM MST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
813 AM MST TUE OCT 23 2018

AZZ013-040-231600-
Little Colorado River Valley in Navajo County-
Northeast Plateaus and Mesas South of Hwy 264-
813 AM MST TUE OCT 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 900 AM MST...

At 812 AM MST, Doppler radar was tracking an area of showers and
isolated thunderstorms near Joseph City, or 20 miles southeast of
Winslow, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible in association with
these showers and storms.

Locations impacted include...
Holbrook, Joseph City and Sun Valley.

LAT...LON 3475 11038 3488 11053 3520 11019 3501 10996
TIME...MOT...LOC 1512Z 227DEG 21KT 3487 11039
Special weather statement, Oct 23, 9:03 AM MST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
903 AM MST TUE OCT 23 2018

AZZ011-013-040-231645-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Navajo County-
Northeast Plateaus and Mesas South of Hwy 264-
903 AM MST TUE OCT 23 2018

...SIGNIFICANT WEATHER ADVISORY BETWEEN HOLBROOK AND INDIAN
WELLS IN APACHE AND NAVAJO COUNTIES UNTIL 945 AM MST...

At 901 AM MST, Doppler radar was tracking an area of rain and
isolated thunderstorms 9 miles northwest of Sun Valley, or 33 miles
east of Winslow, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible in association with this
rain and storm activity.

Locations impacted include...
Greasewood Springs, White Cone, Sun Valley, Petrified Forest National
Park, Indian Wells, Petrified Forest N.P. Headquarters and
Greasewood.

LAT...LON 3488 11000 3513 11038 3567 11008 3531 10943
TIME...MOT...LOC 1601Z 221DEG 27KT 3509 11012
Special weather statement, Oct 23, 9:19 AM MST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
919 AM MST TUE OCT 23 2018

AZZ015-038-231645-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
919 AM MST TUE OCT 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 945 AM
MST...

At 919 AM MST, Doppler radar was tracking a strong thunderstorm over
Munds Park, or 10 miles northeast of Sedona, moving north at 25 mph.

Nickel size hail and wind gusts in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Munds Park, Mountainaire, Kachina Village, Upper Lake Mary Boat
Ramps, Lake View Campground, Lower Lake Mary and Upper Lake Mary.

LAT...LON 3485 11151 3485 11173 3510 11178 3511 11147
TIME...MOT...LOC 1619Z 178DEG 21KT 3493 11163
Special weather statement, Oct 23, 10:11 AM MST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1011 AM MST TUE OCT 23 2018

AZZ008-016-018-037-231800-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-Eastern Mogollon Rim-
1011 AM MST TUE OCT 23 2018

...SIGNIFICANT WEATHER ADVISORY FROM THE PAYSON AREA NORTH TO THE
MOGOLLON RIM UNTIL 1100 AM MST...

At 1009 AM MST, Doppler radar was tracking a strong thunderstorm over
Oxbow Estates, or near Payson, moving north at 25 mph.

Dime size hail and wind gusts of 40-45 mph will be possible with
this storm.

Locations impacted include...
Payson, Star Valley, Oxbow Estates, Round Valley, Flowing Springs,
Mesa Del Caballo, Tonto Village, Geronimo Estates, Freedom Acres,
Pine, East Verde Estates, Washington Park, Whispering Pines, Mead
Ranch, Rye, Geronimo Boy Scout Camp, Houston Mesa Campground, Water
Wheel Burn At Houston Mesa Rd-
S, Tonto Natural Bridge State Park and Beaver Valley.

LAT...LON 3403 11134 3409 11154 3451 11144 3439 11106
TIME...MOT...LOC 1709Z 199DEG 22KT 3419 11139

The radar

The Flagstaff radar (KFSX), 112 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Coconino

When
October 23, 1:22 PM MST
Where
Coconino County, 4.37 mi NE of Williams Jct
Reported by
Trained Spotter
Coordinates
35.290, -112.060

A spotter saw a funnel cloud about two miles north of Interstate 40 and Deer Farm Road.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 790218.